Citalopram and the Heart

Oct 12, 2011

By Trevor Shewfelt, Pharmacist at the Dauphin Clinic Pharmacy

Peace. Its not a bad word. It is not a curse word. But it has been annoying me to no end recently. Im not against peace in theMiddle East, or inner peace, or even Christmas carols that wish Peace on Earth. Peace annoys me because my nine year old daughter,Emily has turned it into her universal greeting. Emily no longer says Hello, when meeting people, or Good-bye when leaving the house. And Emily no longer waves her hand like a normal person when she is coming or going. No, now Emily makes a peace sign with her first two fingers and just says, Peace whenever she sees me. She will often say, Peace when she is just coming into, or leaving a room. I dont think this is a throw back to the hippies of her grandparents era. I think Peace is supposed to be an homage to the current hip hop stars. I dont really like hip hop either, but that is a gripe for another day. Emilys greeting of Peace is just so odd sounding to me. I dont want to sound like a 92 year old man but, I think Hello and Good-bye are perfectly good greetings. I dont think kids these day should mess with these greetings by replacing everything with Peace.

 

When you have depression, it can be very hard to find peace. Most of us have said, I feel depressed at one time or another, but that is often not what a clinically depressed person would say. If clinically depressed person goes to see their doctor, it is often about the physical symptoms they have. They will tell their doctor that they have stomach problems, a lack of energy, a change in their appetite, or a lot of pain like head aches or muscle pain.

 

One of the ways we treat depression is with antidepressant medications. The most common type of antidepressants are the SSRIs or selective serotonin reuptake inhibitors. During a recent round of medication reviews at the Dauphin Personal Care Home (PCH), Crystal Drayson and I discussed the dose of the SSRI citalopram in one of the patients.Crystalis the Mental Health nurse at the PCH and wed both read reports that the upper dose of citalopram should be reduced. Citalopram used to be prescribed up to 60 mg per day, but new reports from the Food and Drug Administration (FDA) in theUSsay high doses of citalopram may prolong the QT interval and that can be hard on the heart.

 

What is the QT interval? When a doctor hooks electrodes up to your chest to check your heart, they are looking at an ECG or electrocardiogram. One of the parts of the ECG print-out is called the QT interval. If the QT interval gets too long, the patient is at an increased risk of a certain type of heart problem called torsades de pointes. Torsades de pointes can cause cardiac arrest. Fortunately, torsades de pointes is a rare condition. Risk factors for torsades include advanced age, being female, having heart disease already, being on a water pill and being on more than one medication that prolong the QT interval.

 

There are actually lots of medications that prolong the QT interval. Heart medications like sotalol, antibiotics like clarithromycin, ADHD medications like Ritalin, antifungal medications like fluconazole, antihistamines like diphenhydramine (benadryl) and decongestants like pseudoephedrine (Sudafed) can all prolong the QT interval. So the fact that citalopram prolongs the QT interval is not a rare drug related event. And like many other drugs, citaloprams effect on the QT interval is dose dependent.

 

The FDA report said citalopram 20 mg per day increased the QT interval by 8.5 ms, 40 mg per day increased it by 12.6 ms and 60 mg increased it by 18.5 ms. Because increasing the QT interval increases the chance of the rare torsades de pointes, the FDA now says citalopram should not be used at 60mg per day anymore. The FDA says 40 mg per day of citalopram is the maximum dose for anyone. They further said that anyone over 60 years old shouldnt use more than 20 mg per day of citalopram.

 

Another interesting recommendation that came out of the FDA report was to only use citalopram at 20 mg per day for patients on certain other medications like omeprazole. Omeprazole is a stomach medication, but it happens to effect an enzyme that breaks down citalopram. So if you take omeprazole and citalopram together that could increase the amount of citalopram in your system. Again that could prolong your QT interval.

 

So what should you do if you are currently taking a high dose of citalopram? Keep taking it. Dont stop or adjust your medication dose on your own. You can definitely get side effects from stopping citalopram. Remember, even at a high dose of citalopram, the chance of heart problems are low. However, if you are on a high dose of citalopram, make an appointment with your doctor. The two of you can assess your risk of heart problems and decide how to proceed in your case.

 

Maybe sounding like a 92 year old man and griping isnt so bad. Andy Rooney griped about things on 60 Minutes from 1978 until this October. He is 92 years old and is just now retiring from the show. Hopefully if I keep griping, I might have a career as long as Mr. Rooneys.

 

The information in this article is intended as a helpful guide only. It is not intended to be used as a substitute for professional advice. If you have any questions about your medications and what is right for you see your doctor, pharmacist or other health care professional.

 

We now have this and most other articles published in the Parkland Shopper on our Website. Please visit us at www.dcp.ca

Mood Disorders Society of Canada: www.mooddisorderscanada.ca

 

Depression Hurts website: www.depressionhurts.ca

 

 


Read more Health Articles